Kansas, 2021

Drought in Kansas, February 1 to 28, 2021

February 1 to 28, 2021 · NWS GID · 2 events in 2 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least part of February, portions of two of the six North Central Kansas counties (Phillips/Smith) contained either severe (D2) or Extreme (D3) Drought per the U.S. Drought Monitor. This marked the fourth-straight month with at least D2 assigned to some part of the area. However, the local coverage of D2/D3 actually shrunk during February, as D2 was removed at mid-month from northwestern Smith County and also most of Phillips County, while the sliver of D3 in far northwestern Phillips County was also trimmed away. As a result, by month's end only a small section of northwestern Phillips County remained in D2. Meanwhile, the majority of the six-county area hung onto Moderate Drought (D1) throughout the month, including all of Rooks, Osborne and Mitchell counties. On the most positive note, much of Jewell County actually improved to Abnormally Dry (D0).

The fact that this entire North Central Kansas area either saw a one-category improvement or maintained status quo throughout February was actually a bit surprising, considering that at least 80 percent of it was drier than normal...in fact well-below normal especially within Rooks, Osborne and Mitchell counties. The limited area of slightly above normal precipitation was confined to northern Phillips, Smith and Jewell counties, which was brushed by the far southern edge of several early-to-mid-month snow events that primarily targeted adjacent Nebraska. Overall though, the majority of the local area only measured 0.10-0.40 of February precipitation (generally 15-55 percent of normal). Per several NWS cooperative observers, a few of the higher/lower extremes included: 0.67 at Lovewell Dam and 0.45 in Lebanon...versus a measly 0.06 four miles west-northwest of Plainville and 0.08 at Covert. Temperature-wise, February was bitterly-cold overall, with most of North Central Kansas averaging 10-12 degrees (F) below normal, good for a top-five-coldest on record at most official NWS stations. In fact, the 10-day stretch from the 7th-16th constituted the overall-coldest 10 days in 32-38 years across much of the area (since either December 1989 or 1983).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Jan 31, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1120 PM CST Sun Jan 31 2021

...AVIATION UPDATE...
Issued at 1016 PM CST Sun Jan 31 2021

Fog has developed late this evening and is expected to persist
into Monday. The visibility has dropped to 1/4 mile at KGRI and
KJYR already in fog as of 04Z and vsbys are expected to continue
to drop across much of the eastern half of our cwa tonight. A
Dense Fog Advisory has been issued tonight thru 11 AM Monday for
locations along and east of a line from Ord to Hastings to Red
Cloud, NE.

&&

.DISCUSSION...(This evening through Sunday)
Issued at 108 PM CST Sun Jan 31 2021

The clearing line is slowly moving across the forecast area this
afternoon. The west is already sunny and the temperatures are a
little warmer than in the east. As a surface high builds into the
area, winds continue to decrease. The clouds in the east have kept
the temperatures from warming very much.

There are several things going on this forecast period. First will
be fog. The next round of fog is expected across the area tonight.
Temperatures warming to around or just above freezing have melted
a little snow and there is plenty of low level moisture. The low
clouds moving out will get out of the area this afternoon/evening,
but are near enough that fog could form. The surface high across
the area and light winds will allow for temperatures to cool below
the current dew points and all this leads to an increase in fog
chances for tonight. The HRRR and SREF both have fog across at
least portions of the area. The HRRR is mostly in the east while
the SREF is over the entire area with the best probabilities in
the central part of the forecast area. Already have areas of fog
in and that should be a good start, but may need to be increased.

The next question will be clearing out the fog on Monday. The HRRR
and SREF both have it moving out by mid morning or so, so will
keep that for now. During the day Monday, the surface high moves
to the east and by afternoon there is some warm advection,
especially in the western part of the forecast area. Even with
warm advection, the temperatures will struggle to warm
significantly because the winds are expected to be light enough
that mixing will be minimal. The east will still be cool since
there will be some clouds through much of the day.

The fog does not end there. Even with the surface high moving to
the east, winds are expected to be light. Fog is a possibility
again Monday night. There will be a little melting of snow, warm
advection over the cold snow and light winds. The fog could begin
during the evening and last into mid morning on Tuesday. Even
then, the fog chances are not over yet. Temperatures Tuesday
afternoon will be a little warmer and there will be more snow
melting during the day, combined with light winds Tuesday night
and the SREF has good probabilities for fog again. Since this is
still a few days away, have kept it just patchy for now.

Wednesday will be a little warmer. Winds will be from the south
and increase just a little. During the day Wednesday, another
system develops to the west and by Wednesday night there will be a
cold front that moves through the area. Behind the cold front,
there is a chance for some precipitation. It could start as rain
early in the evening, but is expected to mix with and change to
snow as the temperatures cool off during the evening and
overnight. Temperatures remain cool during the day Thursday and
most of the area will have snow with some of the southern parts of
the area having a rain/snow mix. By Thursday evening, this system
is departing and only a little light snow is possible.

This ushers in the last of the concerns for the forecast period.
Friday will continue to be cool, but by Friday night the next cold
front moves through and brings in the coldest air of the season so
far. Temperatures Saturday and Sunday will only reach the teens
and lower 20s for highs and that could be generous. Lows will be
in the single digits and even a little below zero in the north.
Along with the cold temperatures, there are some small chances for
some snow Friday night through Saturday night. It could mainly be
just squeezing out moisture out of the cold air, but with it being
so cold it would be fluffy and could accumulate. There is still
some uncertainty on the precipitation chances at this time.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1053 PM CST Sun Jan 31 2021

Patchy dense fog is moving in and out of GRI and thinking in an
hour or so EAR could see similar conditions. After 9z the RAP and
HRRR soundings form IFR ceilings and have SFC saturated at the
TAF sites, so will make FG/BR predominate. Models keep BR over EAR
so will keep that theme of the western forecast area seeing more
BR than FG. Current guidance keeps IFR through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until 11 AM CST Monday for NEZ039>041-046>049-
     062>064-075>077-085>087.

KS...NONE.
&&

UPDATE...Fay
DISCUSSION...JCB
AVIATION...Beda
Hazardous weather outlook, Jan 31, 10:16 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1016 PM CST Sun Jan 31 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1016 PM CST Sun Jan 31 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A Dense Fog Advisory is in effect tonight for locations along and
east of a line from Ord to Hastings to Red Cloud, Nebraska.
Please see the Dense Fog Advisory message for further information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Dense Fog Advisory remains in effect until 11 AM Monday for
locations along and east of a line from Ord to Hastings to Red
Cloud. Please see the dense fog advisory message for further
information.

Additional fog development is possible Monday night into Tuesday
morning and again Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Phillips

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Smith

When
February 1, 12:00 AM CST to February 16, 12:00 AM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941282, 941283.